Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 17, 2008, 8:23 PM CDT for McDonald County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2008, 8:23 PM CDT (01:23 UTC)
- Expired
- Apr 17, 2008, 9:14 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County McDonald County, MO
The radar
The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 180123
SVRSGF
MOC119-180230-
/O.NEW.KSGF.SV.W.0129.080418T0123Z-080418T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT THU APR 17 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCDONALD COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 930 PM CDT.
* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM TIFF CITY TO 13
MILES SOUTH OF SOUTH WEST CITY...MOVING NORTHEAST AT 48 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NOEL BY 830 PM CDT.
LANAGAN AND ANDERSON BY 835 PM CDT.
PINEVILLE AND GOODMAN BY 840 PM CDT.
THE TOWNS OF POWELL AND ROCKY COMFORT ARE ALSO IN THE PATH OF THESE
SEVERE THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
LAT...LON 3650 9462 3676 9463 3676 9462 3675 9416
3675 9407 3649 9408 3649 9461
TIME...MOT...LOC 0123Z 238DEG 42KT 3666 9458 3636 9456
$$
CRAMER2 follow-up statements
000
WWUS53 KSGF 180137
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CDT THU APR 17 2008
MOC119-180230-
/O.CON.KSGF.SV.W.0129.000000T0000Z-080418T0230Z/
MCDONALD MO-
837 PM CDT THU APR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR MCDONALD COUNTY...
AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
GOODMAN TO NOEL...MOVING NORTHEAST AT 50 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PINEVILLE AND GOODMAN BY 845 PM CDT.
THE TOWNS OF POWELL AND ROCKY COMFORT ARE IN THE PATH OF THESE SEVERE
THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
LAT...LON 3650 9462 3676 9463 3676 9462 3675 9416
3675 9407 3649 9408 3649 9461
TIME...MOT...LOC 0137Z 224DEG 39KT 3677 9447 3650 9444
$$
CRAMER000
WWUS53 KSGF 180214
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT THU APR 17 2008
MOC119-180224-
/O.CAN.KSGF.SV.W.0129.000000T0000Z-080418T0230Z/
MCDONALD MO-
914 PM CDT THU APR 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR MCDONALD COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3650 9462 3676 9463 3676 9462 3675 9416
3675 9407 3649 9408 3649 9461
TIME...MOT...LOC 0214Z 224DEG 39KT 3706 9412 3679 9409
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:50 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 17, 6:50 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE. NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT THU APR 17 2008 .SYNOPSIS... DEVELOPING SURFACE LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL OKLAHOMA AT EARLY AFTERNOON WITH A STALLED FRONT EXTENDING NORTHEAST INTO NORTHERN MISSOURI. TO THE WEST A RATHER VIGOROUS SHORTWAVE WAS TRACKING OUT OF THE SOUTHERN ROCKIES. LOW LEVELS CONTINUE TO GRADUALLY MOISTEN WITH SURFACE DEWPOINTS IN THE LOWER 50S. ONLY SLIGHTLY RICHER MOISTURE WAS NOTED TO THE SOUTHWEST WITH DEWPOINTS IN THE MIDDLE 50S ACROSS EASTERN OKLAHOMA. IN FACT DEWPOINTS ARE FAIRLY HOMOGENEOUS TO THE GULF COAST WHERE LOWER 60S ARE THE HIGHEST OBSERVED VALUES. A STOUT CAPPING INVERSION WAS ALSO INHIBITING CONVECTIVE DEVELOPMENT THROUGH EARLY AFTERNOON. HOWEVER CONVECTION WAS FORMING FROM EAST CENTRAL KANSAS INTO NORTHWEST MISSOURI ALONG THE FRONT. FOSTER && .DISCUSSION... SHORT TERM (TONIGHT THROUGH SATURDAY)... EXPECT STORMS TO INCREASE FROM EASTERN KANSAS INTO NORTHWEST MISSOURI AS WELL AS DEVELOP FROM SOUTHEAST KANSAS INTO OKLAHOMA BY LATE AFTERNOON AS SYNOPTIC SCALE ASCENT INCREASES IN ADVANCE OF THE APPROACHING MID LEVEL SHORTWAVE. THE STRENGTHENING LIFT AND COOLING MID LEVELS WILL BE SUFFICIENT THE EXISTING CAP. EXTENSIVE CLOUD COVER AND MODEST LOW LEVEL MOISTURE WILL INHIBIT DESTABILIZATION. ONLY MODEST SURFACE BASED INSTABILITY WILL DEVELOP ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI BY LATE THIS AFTERNOON WITH CAPES AS MUCH AS 500 J/KG. DESPITE INCREASING DEEP LAYERED SHEAR THE POTENTIAL FOR SEVERE STORMS IS LOW LATE THIS AFTERNOON AND EVENING GIVEN THE ABOVE MENTIONED FACTORS. SHOWERS AND THUNDERSTORMS WILL LINE UP ALONG THE FRONT AS IT PUSHES EAST INTO THE OZARKS LATER TONIGHT. WHILE SURFACE BASED INSTABILITY WILL BE LIMITED...SUFFICIENT ELEVATED INSTABILITY WILL BE IN PLACE TO SUPPORT DEEP CONVECTION. LOCALLY HEAVY RAINFALL IS POSSIBLE BUT DO NOT EXPECT WIDESPREAD EXCESSIVE RAINFALL. AVAILABLE MOISTURE SUPPLY IS NOT OVERLY RICH WITH 850 MB DEWPOINTS LESS THAN 10 DEGREES C AND PRECIPITABLE WATER VALUES NEAR AN 1.25. ALSO THE PROGRESSIVE NATURE OF THE CONVECTIVE BAND WILL LIMITED RAINFALL ACCUMULATION. RAINFALL AMOUNTS OF ONE HALF TO AS MUCH AS ONE INCH AND A HALF MAY CAUSE SOME LOCALIZED FLOODING OF LOW WATER CROSSINGS BUT SIGNIFICANT FLASH FLOODING IS NOT EXPECTED. THEREFORE A FLASH FLOOD WATCH WILL NOT BE ISSUED. THE FRONT WILL PUSH ACROSS THE EASTERN OZARKS FRIDAY MORNING AS THE UPPER TROUGH CLOSES OFF OVER THE MIDWEST. DEEP CYCLONIC FLOW WILL KEEP CLOUDS AND SHOWERS MUCH OF THE DAY FRIDAY. CLOUDS...SHOWERS AND COLD AIR ADVECTION WILL KEEP TEMPERATURES WELL BELOW NORMAL. CLEARING WILL GRADUALLY TAKE PLACE LATE FRIDAY INTO SATURDAY FROM WEST TO EAST AS THE UPPER LOW EXITS TO THE EAST. A FEW SHOWERS MAY AFFECT THE EASTERN OZARKS SATURDAY. EXPECT A DECENT TEMPERATURE GRADIENT TO SET UP FROM SOUTHWEST TO NORTHEAST WITH LOWER 70S RETURNING TO FAR SOUTHWEST MISSOURI. FOSTER LONG TERM (SUNDAY THROUGH TUESDAY)... UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE REGION ON SUNDAY WITH A BROAD TROUGH IN THE WESTERN CONUS. LEESIDE CYCLOGENESIS WILL TAKE PLACE WITH STRONG SOUTHERLY SURFACE WINDS DEVELOPING ACROSS THE REGION IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. GULF MOISTURE WILL BEGIN TO ADVECT NORTHWARD WITH DEWPOINTS REACHING THE UPPER 50S AND EVEN LOWER 60S IN SOME LOCATIONS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS EARLY NEXT WEEK. A COLD FRONT IS EXPECTED TO SHARPEN ACROSS THE PLAINS MONDAY AND APPROACH SOUTHEAST KANSAS AND THE MISSOURI OZARKS MONDAY NIGHT AND TUESDAY. UPPER LEVEL DISTURBANCES EJECTING OUT OF THE BASE OF THE WESTERN CONUS TROUGH WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA ALONG WITH THE POTENTIAL OF SEVERE THUNDERSTORMS AND FLASH FLOODING DUE TO HEAVY RAINFALL FROM AN AMPLE MOISTURE SUPPLY. THE PROGRESSION OF THE FRONT THROUGH THE PLAINS AND THE OZARKS IS HIGHLY DEPENDENT UPON THE ORIENTATION OF THE FRONT...THE TIMING OF EJECTING UPPER LEVEL DISTURBANCES...AND THE TIMING AND MAGNITUDE OF THE ANTICIPATED CONVECTION DEVELOPING ALONG THE BOUNDARY. THE FRONT IS EXPECTED TO LINGER NEAR THE OZARKS THROUGH THE MIDDLE OF NEXT WEEK WHICH WILL CONTINUE TO PROVIDE A FOCUSING MECHANISM FOR ADDITIONAL THUNDERSTORM DEVELOPMENT AND ROUNDS OF SEVERE WEATHER... HEAVY RAINFALL AND FLASH FLOODING. ANGLE && .AVIATION... PILOTS FLYING IN AND OUT OF SPRINGFIELD / JOPLIN AIRPORTS WILL NEED TO MONITOR RADAR TRENDS CLOSELY THIS EVENING AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL IMPACT BOTH AIRPORTS IN RESPONSE TO AN APPROACHING COLD FRONT. CEILINGS AND VISIBILITIES WILL FALL TO EITHER MVFR OR IFR AS THIS ACTIVITY PASSES OVER THE AIRFIELDS. SOUTHERLY WINDS WILL PERSIST THROUGH MOST OF THE EVENING...HOWEVER...AS THE COLD FRONT SHIFTS THROUGH AT OR SLIGHTLY AFTER MIDNIGHT...WINDS WILL SHIFT TO THE WEST OR SOUTHWEST. CEILING CONDITIONS MAY PERSIST AT IFR INTO TOMORROW MORNING. AN UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO GRADUALLY PASS OVERHEAD. THIS SHOULD SUSTAIN LOW CEILING WELL INTO FRIDAY. AREAS OF DRIZZLE CAN NOT BE RULED OUT AS WELL...WHICH MAY HAVE IMPACTS ON VISIBILITIES. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 17, 7:31 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 731 PM CDT THU APR 17 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 731 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. A BAND OF SHOWERS AND THUNDERSTORMS WILL IMPACT NEARLY ALL LOCATIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE INTENSITY...HOWEVER...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALIZED HEAVY RAINFALL ARE POSSIBLE. LOCALIZED FLOODING OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL END ACROSS SOUTH CENTRAL MISSOURI BY EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY RAINFALL AND LOCALIZED FLOODING WILL REMAIN POSSIBLE. SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK. SEVERE THUNDERSTORMS AND FLOODING CAN NOT BE RULED OUT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Apr 17, 7:42 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 2 NW FAULKNER 37.12N 95.04W
04/17/2008 CHEROKEE KS EMERGENCY MNGR
THE LOW WATER CROSSING AT THE INTERSECTION OF CHERRY
CREEK AND CLEM ROAD HAS BECOME IMPASSABLE TO MOTORISTS.
ALSO...WATER ON A FIELD IS BEGINNING TO FLOOD OVER 110
ROAD...JUST NORTH OF THE INTERSECTION OF 110TH AND CLEM
ROAD.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:34 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 56 min |
| Apr 17, 8:49 PM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 9 hr |
| Apr 17, 9:19 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 37 min |
| Apr 17, 10:22 PM CDT | Flash Flood Warning | SGF | Barton, Cedar, Dade, St. Clair, Vernon | 8 hr |
| Apr 17, 10:29 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 8 hr |
| Apr 18, 5:47 AM CDT | Areal Flood Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 4 more | 4 hr |
| Apr 18, 9:53 AM CDT | River Flood Warning | SGF | Cedar | 48 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.